Format

Send to

Choose Destination
Am J Health Syst Pharm. 2009 Jul 15;66(14):1288-91. doi: 10.2146/ajhp080307.

Acyclovir-induced renal failure in an obese patient.

Author information

1
Pharmacy, Winter Haven Hospital, 200 Avenue F NE, Winter Haven, FL 33881, USA. jovino.hernandez@mfms.com

Abstract

PURPOSE:

A case of acyclovir-induced acute renal failure in an obese patient is described.

SUMMARY:

A 60-year-old white man arrived at the emergency department complaining of confusion and disorientation. He was 5 ft 7 in tall and weighed 108.9 kg. His medical and surgical histories included chronic obstructive pulmonary disease (COPD), sleep apnea not requiring biphasic positive airway pressure, obesity, oxygen supplementation, and appendectomy. He also had a history of cyst drainage on the back of his neck, with recent drainage emitting a foul odor, and suffered recurrent herpes cold sores on his chin. A lumbar puncture revealed abnormal cerebral spinal fluid. A diagnosis of herpes encephalitis was considered, and the patient was empirically treated with i.v. acyclovir 1 g over 60 minutes every eight hours, with the dosage based on actual body weight. He was also given moxifloxacin 400 mg i.v. daily for possible COPD exacerbation and doxycycline 100 mg i.v. twice daily for possible leptospirosis meningitis. On hospital day 3, his serum creatinine (SCr) and blood urea nitrogen (BUN) concentrations rose to 2.8 g/dL and 32 mg/dL, respectively. Acyclovir was subsequently discontinued, as were all i.v. antibiotics. On day 7, hydration therapy was initiated, as was therapy to alkalinize the urine, and his neurologic status began to improve. At discharge, the patient's SCr and BUN levels were 3.1 g/dL and 38 mg/dL, respectively. His discharge diagnoses included encephalitis with possible viral origin and acyclovir-induced nephrotoxicity.

CONCLUSION:

An obese man receiving excessive doses of i.v. acyclovir developed acute but reversible renal failure.

PMID:
19574603
DOI:
10.2146/ajhp080307
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center